Alert archive / Vermont / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 13, NWS Burlington, VT

July 7, 1997Essex County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Jul 7, 1997, 2:37 PM EDT for Essex County, Vermont. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 7, 1997, 2:37 PM EDT (18:37 UTC)
Expired
Jul 7, 1997, 3:45 PM EDT
In force
68 min
Issued by
NWS Burlington, VT
Area
Whole counties

County Essex County, VT

The radar

The Burlington radar (KCXX), 116 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.6 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 1997-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 1997-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
1519 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 071839 RRA
SVRBTV
VTC009-071945-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
237 PM EDT MON JUL 7 1997
 
THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  345 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTHEAST VERMONT
 
   ...ESSEX COUNTY
 
AT 235 PM...RADAR INDICATED A SEVERE THUNDERSTORM LOCATED BETWEEN ISLAND
POND AND BLOOMFIELD NEAR ROUTE 105. THE STORM WILL TRACK NORTHEAST AND
AFFECT LEMINGTON JUST AFTER 3 PM.
 
THE THUNDERSTORM WILL PRODUCE LARGE HAIL...FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS.
 
 
 
SEVERE THUNDERSTORMS PRODUCE STRONG DAMAGING WIND...LARGE HAIL...VERY
HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING. IF YOU ARE CAUGHT OUTSIDE
AND CAN NOT FIND REFUGE IN A STURDY INDOOR SHELTER...CROUCH DOWN IN A
DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. STAY AWAY FROM
TREES...HILL TOPS...WIRE FENCES AND METAL OBJECTS.
 
TARDY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:30 PM EDT, 7 minutes earlier.

Area forecast discussion, Jul 7, 2:30 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
230 PM EDT MON JUL 7 1997

TSRA BREAKING OUT AHEAD OF CLD FRNT ATTM WITH WW 579 IN EFFECT FOR
GUD PART OF OUR CWA TIL 00Z.

CLD FRNT FROM JUST WEST OF ST LAWR VLY AND EXTENDS INTO CTRL NYS.
BOTH MDLS IN AGREEMENT IN BRINGING CLD FRNT AND UPR LVL TROF AXIS
ACROSS THE FA ERLY THIS EVE. DRIER AIR WILL THEN BEGIN TO ADVECT
INTO THE FA TNGT AS TROF MOVS EAST.

WK HI PRES WILL MOV ACROSS THE FA ERLY TUE. WILL BEGIN TO SEE AN
INCR IN HI AND MID LVL MSTR HWVR AS MDLS INDC H85 WAA DEVLP AHEAD OF
NEXT SYSTEM PROGGED TO MOV INTO LK ERIE BY 00Z WED. EXPECT SHWRS TO
OVERSPREAD THE FA BY TMRW EVE. UNSETTLED WX WILL CONT INTO WED WITH
CLD FRNT APPROACH AND UPR LVL TROF AXIS STILL TO THE WEST.

FWC NUMS LUK OK.

TD

In the hours before

Special weather statement, Jul 7, 1:15 PM EDT, 1 hour 22 minutes before
VTZ007>012-072315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
115 PM EDT MON JUL 7 1997

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR EASTERN AND SOUTHERN VERMONT UNTIL 800 PM.

THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH:
CALEDONIA...WASHINGTON...ORANGE...ADDISON...RUTLAND...AND WINDSOR.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON.  THESE STORMS
MAY PRODUCE TORRENTIAL DOWNPOURS...SMALL HAIL...AND GUSTY WINDS.
SOME STORMS MAY HAVE LARGE HAIL AND DAMAGING WINDS.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA. PEOPLE SHOULD WATCH FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL
RADIO OR TELEVISION FOR FURTHER INFORMATION.

MCGILL
Special weather statement, Jul 7, 1:16 PM EDT, 1 hour 21 minutes before
VTZ007>012-072315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
115 PM EDT MON JUL 7 1997

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR EASTERN AND SOUTHERN VERMONT UNTIL 800 PM.

THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH:
CALEDONIA...WASHINGTON...ORANGE...ADDISON...RUTLAND...AND WINDSOR.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON.  THESE STORMS
MAY PRODUCE TORRENTIAL DOWNPOURS...SMALL HAIL...AND GUSTY WINDS.
SOME STORMS MAY HAVE LARGE HAIL AND DAMAGING WINDS.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA. PEOPLE SHOULD WATCH FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATH
ER RADIO...COMMERCIAL
RADIO OR TELEVISION FOR FURTHER INFORMATION.

MCGILL

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 12:48 PM EDTSevere Thunderstorm WarningBTVAddison57 min
Jul 7, 2:02 PM EDTSevere Thunderstorm WarningBTVAddison, Rutland, Windsor58 min
Jul 7, 2:05 PM EDTSevere Thunderstorm WarningBTVWashington55 min
Jul 7, 4:05 PM EDTSevere Thunderstorm WarningBTVOrleans55 min

Nearby

Severe Thunderstorm Warnings in Vermont, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.